Iowa, 2010

Lightning Strike in Iowa, June 23, 2010

June 23, 2010 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved through the Grinnell area during the early morning hours of the 23rd. Lightning struck a house southeast of Grinnell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved through the Grinnell area during the early morning hours of the 23rd. Lightning struck a house southeast of Grinnell. A house fire started a few hours after the lightning strike, caused by damage from the strike itself.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 5:55 AM CST, 43 minutes earlier.

Area forecast discussion, Jun 23, 5:55 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CDT WED JUN 23 2010

.UPDATED 12Z AVIATION DISCUSSION...

.DISCUSSION...
A SURFACE LOW OVER NW KANSAS HAS A WARM FRONT ARCING ACROSS NORTHERN
IOWA.  STRONG THETA-E ADVECTION ALONG AND NORTH OF THIS BOUNDARY.
WE ALSO HAVE CAPES AROUND 5000 J/KG AND EFFECTIVE HELICITY BETWEEN
200-300.  THIS WILL SUSTAIN STORMS ACROSS THE AREA THROUGH AT LEAST
MID MORNING.  ADDITIONAL STORMS ALREADY REDEVELOPING OVER EASTERN
NEBRASKA ALONG A COLD FRONT.  LATER TODAY AS THE COLD FRONT PUSHES
ACROSS...AN UPPER LEVEL WAVE MOVES ACROSS MN AND BRUSHES NORTHERN
IOWA AND THIS WILL BRING ANOTHER ROUND OF STRONG TO SEVERE STORMS TO
MAINLY NORTHERN AND EASTERN IOWA.  AFTER THIS AFTERNOON...HIGH
PRESSURE BUILDS INTO CENTRAL IOWA FOR THURSDAY INTO FRIDAY.  THIS
SHOULD GIVE A CHANCE FOR THINGS TO DRY OUT AS WE WARM BACK UP INTO
THE 90S FOR THE WEEKEND.  ANOTHER SHORTWAVE AND FRONTAL BOUNDARY
WILL AFFECT NORTHERN IOWA LATE FRIDAY THROUGH SATURDAY BRINGING
ANOTHER ROUND OF THUNDERSTORMS TO NORTHERN IOWA.  WARM ADVECTION AND
A LLJ OF 40-50KTS WILL FIRE STORMS IN SOUTH DAKOTA AND THEY WILL
MOVE EAST MAINLY ACROSS MN SATURDAY BUT GIVEN THE PROXIMITY OF THE
BOUNDARY I KEPT CHANCE POPS ACROSS THE FAR NORTH.  NO CHANGES WERE
MADE TO THE FORECAST BEYOND FRIDAY AND ONLY MINOR ADJUSTMENTS MADE
TO TEMPS THROUGH THAT TIME.

&&

.AVIATION...
23/12Z...THUNDERSTORMS MOVING ALONG A BOUNDARY FROM SE NEBRASKA
ACROSS CENTRAL IOWA WILL PERSIST THROUGH 15Z.  STRONG WIND GUSTS...
ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE.  A COLD FRONT WILL
MOVE THROUGH IOWA THROUGH THIS AFTERNOON. EXPECT SFC FLOW TO
GRADUALLY SHIFT FROM SOUTHEAST TO SOUTHWEST THEN BECOME NORTHWEST.
THUNDERSTORMS WILL ACCOMPANY THIS FRONT AND A FEW STRONG/SEVERE
STORMS ARE POSSIBLE NEAR KALO AND KOTM 18Z-23Z.

&&

.HYDROLOGY...
WIDESPREAD 2INCH RAINFALL AMOUNTS OVER NORTHERN IOWA OVERNIGHT WILL
BE IMPACTING RIVERS.  THERE WILL LIKELY BE ADDITIONAL RIVERS GOING
INTO FLOOD AND AERIAL FLOOD WARNINGS WILL LIKELY REPLACE FLASH FLOOD
WARNINGS CURRENTLY IN EFFECT.  AS THESE WATERS MOVE DOWNSTREAM THEY
WILL CAUSE ADDITIONAL RISES TO RIVERS IN SOUTHERN IOWA.  ONE CONCERN
IS WHERE THE STORMS WILL FIRE LATER TODAY AND HOW MUCH RAINFALL WILL
BE PRODUCED.  CURRENT THINKING IS THAT THE BIGGER RAINFALL AMOUNTS
WILL OCCUR MORE OVER EASTERN IOWA BUT THIS WILL NEED TO BE MONITORED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM/LONG TERM/AVIATION/HYDROLOGY...FAB
Hazardous weather outlook, Jun 23, 3:18 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT WED JUN 23 2010

IAZ004>006-015-016-023-024-033>035-044>047-057>060-070>073-081>084-
092>095-240930-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-
418 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY WEST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
MORNING. HEAVY RAIN IS POSSIBLE WITH THESE STORMS. A FEW STORMS
MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WIND.  A FLASH FLOOD
WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR FRIDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL
OF THE STORMS LATER THIS WEEKEND.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING INTO EARLY AFTERNOON.
REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE
APPRECIATED.

IAZ007-017-025>028-036>039-048>050-061-062-074-075-085-086-096-097-
240930-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
418 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY EAST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE OUTLOOK AREA
TODAY. THERE WILL BE A ROUND OF STORMS THIS MORNING PRODUCING
STRONG WIND AND HEAVY RAINFALL. A SECOND ROUND OF STORMS THIS
AFTERNOON WILL BE CAPABLE OF PRODUCING DAMAGING WIND...LARGE HAIL
AND AN ISOLATED TORNADO IS ALSO POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR FRIDAY NIGHT
THROUGH SUNDAY.  IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL
OF THE STORMS LATER THIS WEEKEND.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. REPORTS OF
DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE APPRECIATED.

FAB

In the hours before

Local storm report, Jun 23, 1:56 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     WATERLOO                42.49N 92.35W
06/23/2010                   BLACK HAWK         IA   TRAINED SPOTTER

            NUMEROUS TRESS BLOWN DOWN.

&&

AW
Local storm report, Jun 23, 2:28 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     TSTM WND DMG     4 W TRIPOLI             42.80N 92.34W
06/23/2010                   BREMER             IA   EMERGENCY MNGR

            THREE HOUSES DAMAGED AND TWO BARNS BLOWN DOWN. ONE HOUSE
            SHIFTED ON ITS FOUNDATION.

&&

RDONAVON
Local storm report, Jun 23, 2:45 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     2 WSW WATERLOO          42.47N 92.39W
06/23/2010                   BLACK HAWK         IA   BROADCAST MEDIA

            LARGE TREES DOWN...POWER LINES DOWN...SOME DAMAGE TO
            HOMES ON GLORIA DRIVE. REPORT RELAYED BY KWWL...TIME
            ESTIMATED FROM RADAR.

&&

JB
Local storm report, Jun 23, 3:33 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
433 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     TSTM WND DMG     2 NE SUMNER             42.87N 92.06W
06/23/2010                   FAYETTE            IA   LAW ENFORCEMENT

            TREE DOWN...BROKEN WINDOWS...PROPANE LEAK. TIME ESTIMATED
            FROM RADAR.

&&

JB
Special weather statement, Jun 23, 4:45 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT WED JUN 23 2010

IAZ061-062-074-075-231145-
JASPER-MAHASKA-MARION-POWESHIEK-
545 AM CDT WED JUN 23 2010

AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL JASPER COUNTY...MOVING EAST AT 40
MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. BE
AWARE OF POSSIBLE PONDING OF WATER ON THE ROADWAYS AND LIMITED
VISIBILITY WITH THIS HEAVY RAIN.

* THE THUNDERSTORM WILL BE NEAR...
  SULLY BY 550 AM CDT...
  LYNNVILLE AND 7 MILES SOUTH OF OAKLAND ACRES BY 555 AM CDT...
  SEARSBORO AND GRINNELL AIRPORT BY 600 AM CDT...
  MALCOM BY 610 AM CDT...
  MONTEZUMA BY 615 AM CDT...
  7 MILES NORTH OF BARNES CITY AND 8 MILES SOUTH OF BROOKLYN BY 620
  AM CDT...
  DEEP RIVER BY 625 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEITLICH
Local storm report, Jun 23, 4:48 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HEAVY RAIN       3 WNW GOLDFIELD         42.75N 93.98W
06/23/2010  M4.70 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            4.7 INCHES OF TOTAL RAINFALL SINCE YESTERDAY EVENING.

&&

JB

The radar

The Des Moines radar (KDMX), 82 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Poweshiek

When
June 23, 6:38 AM CST
Where
Poweshiek County, 0.21 mi WSW of Grinnell
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.749, -92.734

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234436.